Delaware, 2008

Hail in Delaware, August 15, 2008

August 15, 2008 · NWS PHI · 1 event in 1 county or zone

A secondary cold frontal passage coupled with an upper air disturbance aloft helped trigger some severe and flash flooding producing thunderstorms in Sussex County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A secondary cold frontal passage coupled with an upper air disturbance aloft helped trigger some severe and flash flooding producing thunderstorms in Sussex County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 15, 10:30 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 15, 10:30 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1130 AM EDT FRI AUG 15 2008

.SYNOPSIS...
A PERSISTENT UPPER TROUGH WILL REMAIN OVER THE REGION INTO THE
WEEKEND.  A COLD FRONT WILL CROSS THE AREA TODAY INTO TONIGHT
BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS.  SURFACE HIGH
PRESSURE WILL THEN BUILD IN FOR MOST OF SATURDAY THROUGH TUESDAY,
AND THE UPPER TROUGH WILL FINALLY MOVE EAST OF THE AREA ON SUNDAY.
DRY WEATHER IS IN STORE DURING THIS TIME.  A WEAK COLD FRONT MAY
AFFECT THE REGION TUESDAY INTO WEDNESDAY, FOLLOWED BY A LARGE AREA
OF HIGH PRESSURE FOR THE SECOND HALF OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE UPPER LEVEL TROF REMAINS OVER THE AREA AND ITS ASSOCD
INSTABILITY WILL HELP TRIGGER SOME SHOWERS AND TSTMS ONCE AGAIN.
THE GFS BRINGS A DECENT S/WV THROUGH, MAINLY OVER SRN AREAS THIS
AFTERNOON AND EVENING, AND INDICATES A DECENT VORT MIN TO THE N.  IF
THIS WERE TO COME TO FRUITION, THEN THERE COULD BE GREATER TSTM CHCS
OVER THE S.  THERE MAY BE SOME TRUTH TO THIS SOLN AS THE N HAD MOST
OF THE ACTIVITY ON THURSDAY.  HOWEVER, FCSTING THE POSN OF VORTS,
EVEN ON DAY ONE IS DIFFICULT AT BEST.  IT ALSO APPEARS THAT THE GFS
IS HAVING SOME FEEDBACK PROBS WITH TH SRN VORT LATER TONIGHT, WHICH
IS IMPACTING ITS FCST.

NEVERTHELESS, WITH A WEAK FRONT AND PSBL WK SFC LOW DEVELOPMENT,
SHOWERS AND TSTMS SHOULD DEVELOP THIS AFTERNOON AND CONTINUE INTO THE
EVENING.  THERE IS SOME DECENT UVV ASSOCIATED WITH THE S/WVS AND
BUFKIT SOUNDINGS INDICATE SOME SPEED SHEAR.  AS A RESULT, THE STORM
PREDICTION CENTER HAS PLACED THE ENTIRE REGION IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS, WITH HAIL AND DAMAGING WINDS BEING THE MOST
LIKELY THREATS.  MOS GUIDANCE INDICATES HIGH CHC TO LIKELY POPS AND
THIS WAS GENERALLY ACCEPTED.  TEMPS SHOULD CONTINUE TO BE NEAR OR
SLIGHTLY ABV NORMAL AS WELL. AS OF 11AM, A PERSISTENT CLOUD COVER
IS KEEPING TEMPERATURES IN THE LOW TO MID 70S...EXCEPT NEAR 80
OVER THE SOUTHEASTERN SECTIONS OF NEW JERSEY AND THE SOUTHEASTERN
SECTIONS OF NEW JERSEY.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
THE NAM/WRF IS THE OUTLIER HERE AS IT IS MUCH SLOWER MOVING THE
CDFNT THROUGH THE AREA.  THE 15/00Z GFS AND ECMWF SUPPORT A FASTER
SOLN, WHICH MOVES THE TROF OFF THE COAST BY 12Z SATURDAY AND PRETTY
MUCH ENDS THE PRECIP BY 12Z OR SHORTLY THEREAFTER.  THE 15/00Z
CANADIAN IS FASTER THAN THE NAM/WRF, BUT SLIGHTLY SLOWER THAN THE
GFS/ECMWF.  IF THE CONSENSUS SOLN IS CORRECT, THEN THERE COULD BE
SOME LINGERING PRECIP SATURDAY MORNING, BUT THEN THINGS SHOULD
IMPROVE LATER SATURDAY AS HIGH PRESSURE BUILDS IN AT THE SFC. THE H5
TROF REMAINS TO THE WEST THROUGH LATER SATURDAY OR EARLY SUNDAY, BUT
THERE IS GOOD MODEL AGREEMENT THAT THE WX WILL BE DRY DESPITE THE
TROF OVER US AS THE SFC HIGH BRINGS SUBSIDENCE TO THE AREA.  DUE TO
THE SLOWER NAM/WRF TIMING AND ITS HIGHER POPS, THE NAM/WRF GUID FOR
TEMPS ON SATURDAY WERE SIGNIFICANTLY LOWER THAN THE OTHER MOS GUID,
AND WAS GENERALLY IGNORED FOR THIS FCST.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
HIGH PRESSURE BUILDS IN BEHIND THE DEPARTING TROUGH AND GENERALLY
DRY WEATHER SHOULD BE IN STORE FOR A FEW DAYS.  SOME WEAK H5
TROFFING AND CYCLONIC FLOW WILL REMAIN IN PLACE THROUGH MONDAY AND
THERE IS A SFC LOW OVER NEW ENG.  ALL OF THE GUIDANCE CURRENTLY
AGREES IN KEEPING THE PRECIP TO THE N OF THE AREA.  AS THIS LOW
MOVES TO THE EAST ON TUESDAY, IT WILL DRAG A WEAK CDFNT ACRS THE
AREA.  THIS FRONT COULD TRIGGER SOME SHOWERS OR TSTMS, BUT PRECIP
CHANCES ARE LOW ATTM.  THE LAST OF THE TROFFING MOVES EWD LATER
TUESDAY INTO WEDNESDAY AND A STRONG RIDGE OF HIGH PRESSURE AT THE
SFC AND ALOFT MOVES IN ON WEDNESDAY THROUGH FRIDAY.  INCREASING
HEIGHTS WILL BRING A WARMING TREND TO THE AREA AND CONDS WILL REMAIN
DRY.  GUID TEMPS SEEM A BIT LOW TO ME, BUT WE ARE TALKING DAY 6 AND
7 HERE.  BUT CERTAINLY, TEMPS AROUND 90, IF NOT ABOVE ARE IN STORE,
IF CURRENT MODEL TRENDS ARE CORRECT.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
SOME PATCHY FOG HAS FORMED. IN SOME AREAS WHERE THE RAIN WAS
HEAVIEST, THERE IS MORE FOG THAN AREAS THAT DID NOT GET AS MUCH RAIN
ON THURSDAY. IN GENERAL THE VSBY WITH THE FOG IS 3 TO 5 MI, BUT AT
ABE/RDG VSBY IS 1 TO 2 MI AND WILL PROBABLY DROP BELOW 1 MI EARLY
THIS MORNING. SOME CIGS OF 5 HND FT OR LESS ARE ALSO POSSIBLE MAINLY
AT ABE/RDG. DURING THE MORNING HOURS, ANY FOG WILL DISSIPATE BY 14Z,
WITH SOME HAZE LINGERING TIL 16Z AT RDG. OTHERWISE, CONDITIONS WILL
IMPROVE TO VFR AT ALL SITES. HOWEVER, SCATTERED SHOWERS AND TSTMS
ARE EXPECTED TO DEVELOP LATE THIS MORNING AND MAY AFFECT THE TAF
SITES AT PHL/ILG/ACY/MIV BEFORE 18Z AND ALL SITES AFTER 18Z. BY 03Z
SAT, MOST OF THE CONVECTION SHOULD DISSIPATE, BUT SOME LIGHT FOG MAY
AGAIN DEVELOP LATE AT NIGHT. ANY TSTMS THAT DO DEVELOP COULD CONTAIN
GUSTY WINDS, HEAVY RAIN AND HAIL.

MOST TAF SITES HAVE A VCTS AND CB IN THE FCST FOR THIS AFTN AND
EVENING, BUT I DID PUT IN TSRA FOR PHL/ILG/ACY/MIV FROM 18 TO 21
WHEN I ANTICIPATE THE BEST CHANCES FOR SEEING TSRA.

OUTLOOK...
THERE IS ALSO THE POSSIBILITY OF TSTMS EARLY SATURDAY MORNING.
ALSO, EARLY MORNING FOG IS ANTICIPATED FOR SATURDAY MORNING.

&&

.MARINE...
SCA CONDITIONS ARE NOT EXPECTED THROUGHOUT THE FORECAST PERIOD. A
PAIR OF UPPER AIR DISTURBANCES ALOFT WILL BRING THE THREAT OF TSTMS
TO THE REGION. TODAY, THE FIRST DISTURBANCE MOVES THROUGH AND LOOKS
STRONGER THAN ON SATURDAY. THEREFORE, WE ANTICIPATE MORE WIDESPREAD
SHWRS AND TSTMS TODAY INTO TONIGHT. HOWEVER, ON SATURDAY, SOME
SCATTERED TSTMS COULD AGAIN EARLY IN THE MORNING.

ALTHOUGH SEAS SHOULD BE BELOW SCA CRITERIA, ANYTIME A TSTMS IS
NEARBY, THE WINDS COULD GET GUSTY AND SEAS COULD ALSO INCREASE.

THE NEXT THREAT FOR POSSIBLY ORGANIZED PRECIPITATION AS WELL AS
HIGHER WINDS AND SEAS WILL BE WITH THE NEXT APPROACHING COLD FRONT
TUESDAY. FOR NOW OUTSIDE OF ANY TSTMS, WINDS AND SEAS ARE EXPECTED
TO REMAIN BELOW SCA CRITERIA.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...NIERENBERG
NEAR TERM...MIKETTA
SHORT TERM...NIERENBERG
LONG TERM...NIERENBERG
AVIATION...MIKETTA
MARINE...MIKETTA
Hazardous weather outlook, Aug 15, 11:22 AM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1222 PM EDT FRI AUG 15 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-161030-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
1222 PM EDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING
ACROSS THE ENTIRE REGION AS A STRONG DISTURBANCE GRADUALLY MOVES
THROUGH. SOME OF THESE STORMS COULD BECOME SEVERE, AND WILL BE
CAPABLE OF PRODUCING STRONG WINDS AND LARGE HAIL. ANY THUNDERSTORM
WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

ANZ430-431-450>455-161030-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1222 PM EDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING
AS A STRONG DISTURBANCE GRADUALLY MOVES THROUGH. SOME OF THESE
STORMS COULD BECOME SEVERE, AND WILL BE CAPABLE OF PRODUCING
STRONG WINDS AND LARGE HAIL. ANY THUNDERSTORM WILL BE CAPABLE OF
PRODUCING HEAVY RAIN AND FREQUENT CLOUD TO SURFACE LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 15, 1:18 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
218 PM EDT FRI AUG 15 2008

NJZ007-PAZ055-062-151945-
MONROE PA-NORTHAMPTON PA-WARREN NJ-
218 PM EDT FRI AUG 15 2008

...A STRONG THUNDERSTORM WILL AFFECT MONROE...NORTHAMPTON AND WARREN
COUNTIES...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF MOUNT POCONO...MOVING EAST
SOUTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR WIND GAP AROUND
230 PM...STORMVILLE...PEN ARGYL AROUND 240 PM...ROSETO...STROUDSBURG
AROUND 250 PM...EAST BANGOR...BANGOR AROUND 300 PM AND DELAWARE
WATER GAP AROUND 315 PM.

WIND GUSTS TO 50 MPH AND HAIL UP TO ONE HALF INCH ARE EXPECTED WITH
THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THIS
STORM AS WELL AS LOCALLY HEAVY RAINFALL.

SZATKOWSKI

The radar

The Dover AFB radar (KDOX), 33 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sussex

When
August 15, 2:20 PM EST
Where
Sussex County, Rehoboth Beach
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.720, -75.080

Dime to nickel size hail fell in Rehoboth Beach.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2008Every state in 2008This day in weather historyWarnings in Delaware, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132103.